Rifampicin for the treatment of a cardiogenic shock related to mavacamten toxicity: the worse and the best of drug interactions from a case report
Abstract
Abstract Background Mavacamten has been shown to be efficient in the treatment of obstructive hypertrophic cardiomyopathy (HOCM). However, its use may be associated with toxicity and subsequent adverse events. CYP2C19 genotyping is therefore recommended to optimize dosing and minimize risks in daily practice. Case summary We report the case of a 39-year-old woman with a history of sleeve gastrectomy and HOCM. She was initiated on mavacamten 5 mg once daily (CYP2C19 genotyping showed no mutation) because of persistent significant obstruction and dyspnoea (NYHA class II) under nebivolol. Although initial tolerance was good with a reassuring transthoracic echocardiography at 4 months, she experienced a severe cardiogenic shock related to mavacamten overdose in the context of esomeprazole initiation (proton pump inhibitor that strongly interacts with the cytochrome CYP2C19 and CYP3A4) for an oesophageal pyrosis by her general practitioner 8 months later. Notably, the toxicity could be completely overcome by rifampicin initiation (600 mg twice daily for 3 days), which allowed the normalization of the plasma level of mavacamten within a few days and patient recovery. Discussion The present case highlights that drug interactions in patients with HOCM receiving mavacamten are critical and may lead to a high level of toxicity and severe heart failure events, including cardiogenic shocks. Patient and caregiver information about these potential interactions is highly important. This case also emphasizes that the dosage of mavacamten is now available (and should be used in specific situations) and that mavacamten toxicity can rapidly be overcome by early rifampicin administration, a strong hepatic enzyme inducer.
Fields of Study & Subjects
Cardiomyopathy and Myosin Studies
Cardiac electrophysiology and arrhythmias
Cardiovascular Conditions and Treatments
Publication details
- Journal / source
- European Heart Journal - Case Reports
- Publisher
- Oxford University Press (OUP)
- Volume
- 10
- Issue
- 5
- Pages
- ytag368–ytag368
- Publication date
- 30 April 2026
- Language
- EN